Some children with severe food allergies have died needlessly because they weren't taught to self-administer an antidote or weren't carrying the drug when symptoms first occurred, a Johns Hopkins study has concluded.
When pediatric allergist Hugh Sampson studied the cases of six children who died within a few hours of allergic attacks, he discovered that five of the children were in public places without their medicine. Four children were at school, and a fifth was attending a fair, when they ate the food that killed them.
By the time they received emergency medical care, the children had plunged into a state called anaphylactic shock. They were given the drug epinephrine but were too sick to recover.
Three of the deceased youngsters had reacted to peanuts, one to other nuts and one to eggs.
Fatal and near-fatal reactions to food are rare, Dr. Sampson said, but the extent of the problem remains unknown because no broad studies have been done. Dr. Sampson's report is based on 13 cases that were reported in three metropolitan areas, including Baltimore.
In the fatal attacks, initial symptoms occurred within a half-hour of eating something, and included irritability, stomach cramps, vomiting, tightness in the throat and itching in the mouth. One to three hours later, the children stopped breathing and went into cardiac arrest.
"All children and adolescents with food allergies, and their caretakers, should be trained in the proper administration of epinephrine," said Dr. Sampson, whose study appears in today's New England Journal of Medicine.
The drug comes in a disposable syringe that looks like a pen. To administer the drug, the child or another person removes the cap and pushes the device against the thigh.
All too often, he said, schools don't allow children to carry syringes, don't allow school nurses to keep prescription drugs on hand or don't have full-time nurses.
All told, Dr. Sampson studied six fatal and seven near-fatal reactions to food. What distinguished the survivors was that they were in private homes and got prompt emergency medical attention when they first got sick.
None of the children who died had suffered severe reactions to foods, although all had experienced milder symptoms such as wheezing, stuffy nose, nausea and vomiting.
All 13 children had a combination of chronic asthma and a known food allergy, which seems to predispose youngsters to life-threatening allergic reactions.
But Dr. Sampson said parents shouldn't assume that the combination is necessarily a deadly one. Perhaps "a few percent" of youngsters with asthma and food allergies will go into anaphylactic shock if they eat the wrong foods.
But, he said, it is essential that parents make sure the foods are correctly identified. This involves skin tests, blood tests and ingestion of the suspect food under medical supervision. Ingredients in processed foods can be hidden culprits, he said, so parents and children must be educated by allergists on how to identify them.
In the fatalities, neither the children nor their parents were aware that the offending substances were in the foods the youngsters ate.